Skip to content
Includes Expert Content
Methotrexate and Liver
avatar
An_248434 posted:
I have had sero-negative RA for over 10 years (I am 35). I started 15 mg of methotrexate once a week (on Monday) 3 months ago. At first, the side effects were terrible (flu-like pains, fatigue, nausea). But then my doctor added in 6 mg of folic acid every Friday and had me split the methotrexate into 2 equal does 12 hours apart on Mondays with a little food each time. This made a considerable difference and now my hands don't hurt nearly as bad and I can even make a fist. However, I have recently been diagnosed with a fatty liver and inflammation (with very bad right upper quadrant pain). I have read that the methotrexate can cause this, however my rheumatologist says I have not been on it long enough to cause any liver problems. I am going to see my gastroenterologist next week for more testing. Has any else been diagnosed with liver problems so soon after starting methotrexate (I have not had any issues in the past with my liver).
Thanks-
Reply
 
avatar
Scott Zashin, MD responded:
It is best to avoid MTX in patients with liver issues and I suspect the MTX was not the cause of this problem. Glad you are getting checked out with your GI doctor. They will be able to give you more information.


Featuring Experts

Scott Zashin, MD is a clinical assistant professor at the University of Texas, Southwestern Medical School and maintains a private practice at Presb...More

Helpful Tips

Dry eyes and dry mouthExpert
Patients with RA may develop dryness of the eyes and mouth due to a condition called secondary Sjogrens Syndrome. The dryness is due to ... More
Was this Helpful?
35 of 42 found this helpful

Related News

There was an error with this newsfeed

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.